• question-icon

    What causes severe joint pain and muscle stiffness after increasing Atorvastatin dosage?

default
Posted on Mon, 10 Jul 2017 in Bones, Muscles and Joints
Question: I am 63 and in good health, although my Right Cardiac Artery is 100% blocked. My cardiologist recently increased my atorvastatin dose from 10 mg to 20 mg. He also has me take Lisinopril, Amlodapine, Metoprolol, Ranexa and baby aspirin. Suddenly, my knees and hips began to hurt terribly, get stiff, and the arthritis in those joints became so irritated and inflamed that, after exercise, I could not even walk. I want to get my joint health back without raising my cholesterol or hurting my heart function. What can I do?
doctor
Answered by Dr. Lekshmi Rita Venugopal 2 hours later
Brief Answer:
Possible Diagnosis: Atorvostatin induced myositis

Detailed Answer:
Hello,
Thank you for trusting HealthcareMagic

Worsening joint pain and muscle stiffness while on increased dose of atorvostatin raises the concern for atorvostatin induced myositis (muscle inflammation).
Blood test measuring creatine kinase level can confirm or rule out myositis.
Stopping atorvostatin for a short while will reverse this condition. When restarting cholesterol lowering medication, rosuvastatin which is in the same class but have lesser risk of myositis can be tried. Trying regimens like alternate dat rosuvastatin therapy and using fish oil and coenzyme q10 can greatly reduce the risk of myositis while on statin.
Please be advised to follow up with your treating physician to discuss possibility of atorvostatin induced myositis and appropriate management.

Hope this answers your question
Pleaseaddress further questions here
Regards
Dr.Lekshmi
Above answer was peer-reviewed by : Dr. Nagamani Ng
doctor
Answered by
Dr.
Dr. Lekshmi Rita Venugopal

General & Family Physician

Practicing since :2012

Answered : 3186 Questions

premium_optimized

The User accepted the expert's answer

Share on

Recent questions on  Muscle inflammation

doctor1 MD

An MRI showed mild to intermediate grade diffuse degenerative chondromalacia. I have sharp pain from area of sacroiliac to butt to hip on right...

doctor1 MD

My wife's (64 years old) left arm muscle swollen between elbow and shoulder and plus hot and sore. Picture someone “making a muscle” when they bend...

doctor1 MD

on the back right side of my head there is pain that at times gets rather severe at times and my ear and shoulder hurt all at the same time. What...

doctor1 MD

I am 76 and have been active about the house painting and other work needing performed. I have been on a ladder. The lower leg cramps occur, but I...

doctor1 MD

Hi, so I've always had a bit of an overbite, but ive always been able to close my jaw all the way. About 4 days ago though I woke up with massive...

Get personalised answers from verified doctor in minutes across 80+ specialties

122 Doctors Online

By proceeding, I accept the Terms and Conditions

HCM Blog Instant Access to Doctors
HCM Blog Questions Answered
HCM Blog Satisfaction
Questions Answered By Dr. Lekshmi Rita Venugopal
  • Q - Suggest treatment for chronic rhinosinusitis

  • Q - Suggest treatment for chronic constipation

  • Q - What causes severe muscle and upper body pain?

  • Q - Suggest remedies for delayed menstrual bleeding

  • Q - What causes intermittent sharp pain in the groin area while walking?

  • Q - Suggest ways to deal with behavioral volatility and emotional outbursts...

  • Q - Suggest treatment for pinched nerve spasms in the shoulders, neck and arms

  • Q - What do itchy rashes on the legs indicate?

  • Q - Suggest treatment for rashes between leg and scrotum

  • Q - What are the interactions when Bisoprolol, Amlodipine, Lisinopril and...

backtotop2